Alert archive / Indiana / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 270, NWS Paducah, KY

June 18, 2011Spencer County, Indiana

NWS Paducah, KY issued this severe thunderstorm warning at Jun 18, 2011, 3:11 AM CDT for Spencer County, Indiana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2011, 3:11 AM CDT (08:11 UTC)
Expired
Jun 18, 2011, 3:45 AM CDT
In force
34 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Spencer County, IN

The radar

The Evansville,IN radar (KVWX), 79 km from the middle of the area, began a volume at 08:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 8.2 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2011-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 545 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2011-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
545 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
1276 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

364 
WUUS53 KPAH 180811
SVRPAH
INC147-180845-
/O.NEW.KPAH.SV.W.0270.110618T0811Z-110618T0845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
311 AM CDT SAT JUN 18 2011

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SPENCER COUNTY IN SOUTHWEST INDIANA...

* UNTIL 345 AM CDT.

* AT 309 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR SANTA CLAUS..AND MOVING EAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  SANTA CLAUS...
  DALE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INDOORS. STAY TUNED TO
WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST SEVERE WEATHER
INFORMATION.

&&

LAT...LON 3802 8677 3802 8682 3803 8703 3821 8703
      3821 8680 3820 8679 3818 8679 3816 8681
      3813 8681 3811 8678
TIME...MOT...LOC 0811Z 270DEG 20KT 3812 8691
WIND...HAIL <50MPH 1.00IN

$$
1 follow-up statement
437 
WWUS53 KPAH 180833
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
333 AM CDT SAT JUN 18 2011

INC147-180845-
/O.CON.KPAH.SV.W.0270.000000T0000Z-110618T0845Z/
SPENCER IN-
333 AM CDT SAT JUN 18 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT
FOR NORTHEASTERN SPENCER COUNTY IN SOUTHWEST INDIANA...

AT 332 AM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED 4 MILES
NORTHEAST OF SANTA CLAUS...MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF THE
INDICATED COUNTY..

LAT...LON 3802 8677 3802 8682 3803 8703 3821 8703
      3821 8680 3820 8679 3818 8679 3816 8681
      3813 8681 3811 8678
TIME...MOT...LOC 0833Z 270DEG 20KT 3816 8686
WIND...HAIL <50MPH 1.00IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 7:00 PM CDT, 8 hours 11 minutes earlier.

Area forecast discussion, Jun 17, 7:00 PM CDT, 8 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
700 PM CDT FRI JUN 17 2011

.UPDATE...
REVISED AVIATION DISCUSSION FOR 00Z TAFS.

&&

.DISCUSSION...
WITH WHATS LEFT OF A WARM FRONT STILL TO THE SOUTH AND WEST OF OUR
CWA...MCS/MCV CURRENTLY PASSING ACROSS THE NORTHERN HALF OF OUR
CWA SHOULD CONTINUE THROUGH THE AFTERNOON HOURS.

IN THE WAKE OF THE ONGOING SYSTEM...AS AN UPPER RIDGE AND WARMING
MID LEVEL TEMPERATURES BUILD NORTHEAST INTO OUR CWA THIS
EVENING...PRECIP CHANCES SHOULD BE SOMEWHAT LIMITED. MODELS IN
DECENT AGREEMENT IN SHOWING AN MCS DROPPING SOUTHEAST OUT OF THE
NORTHERN PLAINS AFTER MIDNIGHT...SO HAVE INCREASED POPS
ACCORDINGLY. THIS WILL ALSO SERVE TO SUPPRESS THE UPPER BACK TO
THE SOUTH A TAD.

IN THE WAKE OF THE OVERNIGHT MCS/MCV...ON SATURDAY THE UPPER
RIDGE MAKES ANOTHER RUN AT BUILDING ACROSS THE REGION. IN THE
PROCESS MODELS ARE PUSHING H7 TEMPS TO >10C ACROSS MOST OF THE
CWA...ESPECIALLY THE SOUTHWEST HALF OF THE CWA. AS THE WARMER MID
LEVEL AIR MOVES FARTHER NORTHEAST ACROSS THE CWA SATURDAY...
PRECIP CHANCES SHOULD DIMINISH FROM WEST TO EAST...SO REDUCED POPS
ACCORDINGLY.

PRECIP CHANCES...ALBEIT ONLY CHC...WILL INCREASE FROM NORTH TO
SOUTH ACROSS THE CWA SATURDAY NIGHT AS A FRONTAL BOUNDARY SAGS
SOUTHWARD TOWARD OUR CWA. ON SUNDAY IN RESPONSE TO A SFC LOW
LIFTING THIS BOUNDARY BACK TO THE NORTH...PRECIP CHANCES WILL BE
LIMITED TO THE EXTREME NORTHEAST SECTIONS OF THE CWA.

WITH UPPER RIDGING AND PLENTY OF WARM AIR ALOFT THE ENTIRE REGION
SHOULD REMAIN DRY WITH ABOVE NORMAL TEMPERATURES FROM SUNDAY
NIGHT THROUGH TUESDAY MORNING. TUESDAY AFTERNOON AS THE UPPER
RIDGE AXIS BEGINS TO SHIFT EASTWARD...PRECIP CHANCES WILL BEGIN TO
WORK BACK INTO THE EXTREME WESTERN AND NORTHWESTERN SECTIONS OF
THE CWA AS A STORM SYSTEM SPINS UP OVER THE PLAINS.

RIGHT NOW THE BEST PRECIP CHANCES APPEAR TO BE ON WEDNESDAY AS
THE AFOREMENTIONED SYSTEM PUSHES A COLD FRONT SLOWLY ACROSS THE
REGION. PRECIP ASSOCIATED WITH THE FROPA WILL LINGER INTO
WEDNESDAY NIGHT...BUT SHOULD DIMINISH FROM WEST TO EAST DURING THE
PERIOD. COULD SEE SOME WRAP AROUND PRECIP ON THURSDAY ON THE BACK
SIDE OF THE SYSTEM.

MODELS NOT IN GOOD AGREEMENT FOR THURSDAY NIGHT OR FRIDAY.
THURSDAY NIGHT THE GFS TRIES TO HANG UP THE FRONT AND ASSOCIATED
PRECIP OVER THE SOUTHEAST SECTIONS WHILE THE ECMWF IS MORE
PROGRESSIVE AND KEEPS IT DRY. ON FRIDAY THE GFS CONTINUES TO SHOW
PRECIP CHANCES OVER THE SOUTHEAST PARTS OF OUR CWA WHILE THE ECMWF
BRINGS AN MCS SOUTHEAST OUT OF THE PLAINS WHICH COULD CLIP THE
WESTERN SECTIONS OF OUR CWA. WITH SO MUCH UNCERTAINTY AT THIS
POINT...WILL GO WITH 14 POPS FOR NOW UNTIL WE GET A BETTER SIGNAL.

&&

.AVIATION...
PRIMARILY VFR CONDITIONS WILL PREVAIL OVER THE NEXT 24 HOURS...WITH
BRIEF RESTRICTIONS TO CEILING AND VISIBILITY FROM THUNDERSTORMS
POSSIBLE. MESOSCALE MODELS CONTINUE TO SIGNAL THE POTENTIAL FOR
NOCTURNAL CONVECTION LATER TONIGHT. THIS ACTIVITY IS FORECAST TO
DEVELOP TO OUR WEST THIS EVENING...THEN MOVE INTO THE REGION LATE
TONIGHT INTO EARLY SATURDAY MORNING. BEST THUNDER POTENTIAL REMAINS
AT KEVV/KOWB...WHERE THE CAPPING INVERSION IS LESS PRONOUNCED.
SOUTH/SOUTHEAST WINDS 5 TO 10 KNOTS WILL PREVAIL OVERNIGHT...THEN
PICK UP FROM THE SOUTH/SOUTHWEST 10 TO 15 KNOTS WITH HIGHER GUSTS
SATURDAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jun 17, 6:42 PM CDT, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
642 PM CDT FRI JUN 17 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-181000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
642 PM CDT FRI JUN 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS VERY LATE TONIGHT
OVER PORTIONS OF SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS. THE
MAIN HAZARDS WITH ANY THUNDERSTORMS WOULD BE LARGE HAIL AND
DAMAGING WINDS. HOWEVER..AN ISOLATED TORNADO OR TWO CANNOT BE
RULED OUT.

EVEN THOUGH A LINE OF STRONG STORMS HAS ALREADY MOVED THROUGH
PORTIONS OF THE AREA...ANOTHER LARGE THUNDERSTORM COMPLEX IS
EXPECTED TO DEVELOP LATER TONIGHT OFF TO OUR NORTHWEST...AND THEN
MOVE SOUTHEAST INTO THE QUAD SATE REGION VERY LATE TONIGHT...TOWARD
SUNRISE. HEAVY RAINFALL ASSOCIATED WITH ANY THUNDERSTORM COMPLEX
WILL ALSO BE A CONCERN...AS RAINFALL RATES COULD EXCEED 2 INCHES
IN AN HOUR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE STORM PREDICTION CENTER HAS FORECAST A SLIGHT RISK OF SEVERE
STORMS THIS WEEKEND FOR MOST OF THE OUTLOOK AREA...WITH THE
POSSIBLE EXCEPTION OF THE SOUTHERN BORDER COUNTIES OF SOUTHEAST
MISSOURI AND WEST KENTUCKY. THE MAIN HAZARD WILL BE DAMAGING WIND
GUSTS OVER 60 MPH...AND LARGE HAIL FROM OFF AND ON CLUSTERS OF
THUNDERSTORMS. ONE SUCH CLUSTER OF STRONG STORMS MAY BE ONGOING
SATURDAY MORNING.

THERE WILL ALSO LIKELY BE EXTENSIVE DRY PERIODS IN BETWEEN
THUNDERSTORM COMPLEXES THIS WEEKEND.

ON SATURDAY...WINDS OUTSIDE ANY THUNDERSTORM ACTIVITY MAY GUST AS HIGH
AS 25 MPH DURING THE LATE MORNING AND AFTERNOON HOURS...ESPECIALLY
ACROSS PARTS OF WEST KENTUCKY...SOUTHERN ILLINOIS AND EXTREME
SOUTHEAST MISSOURI. THUS...BOATERS CAN EXPECT FAIRLY ROUGH WATER
CONDITIONS WITH WHITE CAPS LIKELY....ESPECIALLY ON THE LARGER
LAKES.

HEAT INDEX VALUES WILL LIKELY TOP OUT NEAR 100 DEGREES ACROSS THE
DELTA REGION OF SOUTHEAST MISSOURI...MUCH OF FAR SOUTHERN ILLINOIS
AND ADJACENT SECTIONS OF WEST KENTUCKY....MAINLY ALONG AND WEST OF
THE LAKES REGION BETWEEN NOON AND 8 PM ON SATURDAY. IN
ADDITION...HEAT INDEX VALUES MAY HOVER AROUND 100 DEGREES SUNDAY
AFTERNOON ACROSS ALL OF THE OUTLOOK AREA...OUTSIDE OF THUNDERSTORM
ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM TIME TO TIME DURING THE
WEEKEND. EMERGENCY MANAGERS SHOULD BE PREPARED FOR RAPIDLY CHANGING
CONDITIONS AND MULTIPLE FORECAST CHANGES. FORECAST CONFIDENCE IS
CURRENTLY LOW WITH THE TIMING AND PLACEMENT OF THESE CONVECTIVE
SYSTEMS YET TO DEVELOP.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 1:09 AM CDTSevere Thunderstorm WarningPAHGibson, Posey27 min
Jun 18, 2:09 AM CDTSevere Thunderstorm WarningPAHGibson, Pike, Warrick36 min
Jun 18, 2:45 AM CDTSevere Thunderstorm WarningPAHPike, Warrick30 min
Jun 18, 3:22 AM CDTSevere Thunderstorm WarningPAHGibson, Pike46 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.